Journal Logo

Toxicology Rounds

Toxicology Rounds

New Advances on CHS, Snakebites, and Vaping

Gussow, Leon MD

doi: 10.1097/01.EEM.0000651000.22379.82
    snakebite, cannabinoid hyperemesis syndrome, vaping. snakebite, cannabinoid hyperemesis syndrome, vaping
    Figure
    Figure

    I felt like an extra in a bizarre remake of “Doctor Zhivago” while I was at the 2019 American College of Emergency Physicians Scientific Assembly in Denver, where the temperature dropped to 3oF and more than a foot of snow fell. The weather outside was frightful, but the education inside was at times insightful. The following are some pearls from the toxicology sessions at the conference, as well as an update from the Centers for Disease Control and Prevention on vaping-associated lung injury.

    Haloperidol seems to be the antiemetic of choice for cannabinoid hyperemesis syndrome (CHS). Cyclic vomiting and abdominal pain associated with Cannabis use are being seen and recognized more often in emergency departments as more and more states legalize recreational marijuana. A pathognomonic feature of CHS is that patients find hot baths and showers temporarily relieve symptoms.

    Nausea and vomiting in CHS can be difficult to treat and are often resistant to common antiemetics such as ondansetron and metoclopramide. Lalit Bajaj, MD, MPH, of the University of Colorado School of Medicine, noted in the lecture, “Legal & Legit? Vices in the Young,” that a recently published case series described four patients with CHS and resistant vomiting who responded remarkably well to treatment with haloperidol 5 mg IV. (Am J Ther. 2017;24[1]:e64.) This is, to be sure, limited evidence, but a large double-blind randomized trial of haloperidol v. ondansetron in CHS (the HaVOC trial) is nearing completion in Canada. We may have a lot more data to go on by this time next year for treating patients with CHS.

    Dr. Bajaj added that capsaicin cream also works well in treating CHS symptoms. He noted that relief is often achieved within 30 minutes if a thin strip of the cream (0.025%) is spread across the upper abdomen. Capsaicin cream is available over the counter, so the patient can be sent home with a tube.

    A newly-available antivenin may be more effective than crotalidae polyvalent immune fab (Crofab). Patrick Lank, MD, of Northwestern Medical School in Chicago, said in his session, “Critical Update in Toxicology 2019,” that Anavip, an antivenin approved by the Food & Drug Administration in 2015 for treating North American rattlesnake bites that has only recently come on the market following patent disputes, differs in a number of ways from Crofab, a treatment that has been available since 2000.

    • Crofab is made from sheep antibodies, but Anavip is an equine product.
    • Crofab takes about 30 minutes to reconstitute, while Anavip can be prepared in about one minute.
    • Crofab is made by cleaving an IgG molecule with papain, producing two small F(ab) fragments with one antigen-binding site each. In contrast, manufacturing Anavip involves cleaving IgG with pepsin at a different location, producing one larger F(ab')2 fragment with two antigen-binding sites.
    • Because of its smaller size, Crofab is more rapidly filtered from the blood, and has a relatively short half-life (approximately 15 hours on average). Anavip has a half-life of about 133 hours.

    It's this last characteristic that makes Anavip a potential (theoretical) advance over Crofab. One problem with using Crofab to treat rattlesnake bites is the occurrence of late coagulopathy, which can come on days after initial treatment is completed and requires monitoring. Late coagulopathy usually manifests as blood test abnormalities such as a low fibrinogen level or thrombocytopenia, and major bleeding occurs rarely but may be fatal.

    A major prospective randomized double-blind clinical trial comparing Crofab to Anavip studied abnormalities in coagulation tests. The number of patients studied (n=114) was really too small to detect any significant difference in major bleeding events. (Clin Toxicol. 2015;53[1]:37.) We still need a lot more data to determine the relative risks and benefits associated with each of these antivenins.

    Update: The CDC released a report in early October with guidance for caring for patients with suspected vaping-associated lung injury. (MMWR. 2019;68[41]:919; http://bit.ly/2MpHmkA.) More than 2000 cases had been reported, along with 39 deaths, by early November. Some key points:

    • The vast majority of patients presented with respiratory symptoms accompanied by GI or constitutional manifestations.
    • More than half the patients had oxygensaturation of less than 95% on room air at rest.
    • Breath sounds were often unremarkable even in patients with advanced disease.
    • Bilateral lung abnormalities were often seen on chest x-ray but may be apparent only on chest CT.
    • There is no specific test to identify EVALI, but it is a diagnosis of exclusion, and patients initially need to be evaluated and possibly treated empirically for other pulmonary conditions such as bacterial or viral pneumonia.
    • Some patients seem to benefit from corticosteroids, but the CDC said aggressive empiric therapy with corticosteroids and antimicrobial and antiviral therapy might be warranted for patients with severe illness.
    • Distinguishing between EVALI and infection will become even more complicated during flu season.
    • Clinicians treating patients with suspected EVALI should report cases to their state or local health departments and attempt to obtain the vaping products and devices the patient may have used before symptom onset.

    The specific cause of EVALI has not yet been determined, but most patients report vaping THC products. Many of these products contain vitamin E acetate as an illicit additive, which the CDC reported detecting in 29 of 29 bronchoalveolar lavage samples from EVALI patients around the United States. A spokesperson called this a breakthrough, and said the additive was now a “very strong culprit of concern.” Relatively few patients reported using solely nicotine.

    Share this article on Twitter and Facebook.

    Access the links in EMN by reading this on our website, www.EM-News.com.

    Comments? Write to us at emn@lww.com.

    Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.

    Copyright © 2020 Wolters Kluwer Health, Inc. All rights reserved.